Statin Use and Cataracts: What the Research Shows:
A cataract is a color change or opacification (cloudiness) of the eye’s normally clear crystalline lens. Cataracts can occur at any age, but they are most common later in life. In the United States, 75% of people over age 60 have some sign of cataracts.
A study reported in the journal BMJ (Volume 340, page 2197) suggests that statins, the widely used class of cholesterol-lowering drugs, are associated with an increased risk of cataracts.
Investigators reviewed information from more than two million people in England and Wales, ages 30 to 84, in the QResearch medical database between 2002 and 2008. Of that group, 225,992 were new users of one of the following statins: simvastatin (Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), rosuvastatin (Crestor), or fluvastatin (Lescol).
The investigators found that statin use was associated with an increased risk of cataracts in both men and women. The risk of cataracts rose within one year of starting statin treatment, persisted during treatment, and then returned to normal within a year after discontinuing the statin.
Summary: This study was not designed to show whether statins could cause cataracts, but it does show an association between the two. These findings conflict with other recent studies that have found that statins may prevent cataract development. More studies are needed to provide a definitive answer. In the meantime, it’s important to see your eye doctor regularly to monitor for cataracts and other eye diseases.